Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 232, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 4, 2000, 9:00 AM EDT for McKean County, Potter County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 2000, 9:00 AM EDT (13:00 UTC)
- Expired
- Oct 4, 2000, 9:45 AM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 9:40 AM EDT | Thunderstorm Wind | Bradford, PA | Trees were down in the Bradford area. |
| Oct 4, 9:45 AM EDT | Thunderstorm Wind | Ludlow, PA | A tree was down on a road outside of Ludlow. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 041302 SVRCTP PAC083-105-041345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 900 AM EDT WED OCT 4 2000 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY. POTTER COUNTY. * UNTIL 945 AM EDT. * AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SHINGLEHOUSE SOUTHWEST TO MT JEWET...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OSWAYO AT 910 AM. COUDERSPORT AT 915 AM. AUSTIN AND ULYSSES AT 920 AM. GALETON AT 935 AM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROuM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4207 7815 4165 7845 4153 7764 4199 7763 DUNHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:40 AM EDT, 6 hours 20 minutes earlier.
Area forecast discussion, Oct 4, 2:40 AM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 240 AM EDT WED OCT 4 2000 WEAK STATIONARY BOUNDARY IS CURRENTLY LOCATED NEAR THE MASON DIXON LINE. DEW PTS ARE WELL INTO THE 60S SOUTH OF THE FRONT IN THE DCA AREA. MEANWHILE WE ARE WATCHING AN AREA OF RAIN AND THUNDERSTORMS OVER THE SOUTHERN GREAT LAKES MOVING EAST ALONG THE BOUNDARY. LINEAR INTERPOLATION OF THAT FEATURE WOULD BRING SOME RAIN TO THE NORTHERN HALF OF PA DURING THE PERIOD FROM MID MORNING THROUGH EARLY AFTERNOON. THE NGM IS MUCH TOO FAR SOUTH WITH THIS AREA OF RAIN... WHILE THE ETA AND AVN ARE CLOSER BUT STILL A BIT TOO FAR SOUTH. THE ETA AND AVN BOTH BRING RAIN TO MOST OF THE CWA TODAY. WITH HI DEW PTS AND A LITTLE INSTABILITY JUST TO OUR SOUTH THIS AFTERNOON EXPECT THAT SHOWERS WILL EXPAND A BIT TO THE SOUTH INTO THE UNSTABLE AIR...SO WILL GO WITH HI CHC POPS ACROSS THE SOUTHERN THIRD OF THE CWA THIS AFTERNOON... LIKELY CENTRAL... AND CATEGORICAL NORTH. WILL MENTION THUNDER ACROSS THE AREA TODAY AS THE MODEL'S SFC WAVE TRACK INDICATES THAT A LITTLE INSTABILITY WOULD WORK NORTH INTO PA. ETA 500 MB WINDS REACH 55 KTS SO GUSTY WINDS ARE A POSSIBLITY WITH ANY THUNDERSTORMS...AND CAN'T RULE OUT AN ISOLATED SEVERE STORM... BUT INSTABILITIES ARE NOT FORECAST TO BE HIGH ENOUGH FOR A WIDESPREAD SEVERE OUTBREAK. ETA LI'S BARELY FALL BELOW ZERO ACROSS THE SOUTH. WITH A GOOD DEAL OF AM SUNSHINE ACROSS THE SOUTH WILL GO ABOVE FWC TMPS IN THE LOWER SUSQ TODAY...AND NEAR THE FWC'S ELSEWHERE. SHOWERS WILL MOVE EAST OF THE AREA THIS EVENING AS THE SFC WAVE TRACKS OFF TO THE NORTHEAST. THERE SHOULD BE A BREAK IN THE RAIN LATE TONIGHT WITH JUST A FEW ISOLATED LIGHT SHOWERS OR SOME DRIZZLE AS THE FRONTAL BOUNDARY SHIFTS BACK TO THE SOUTH OF PA. NEXT WAVE TRACKS NORTHEAST TOWARD PA ON THURSDAY. SCENARIO LOOKS SIMILAR TO TODAY WITH THE BEST CHC ACROSS THE NORTH AND JUST CHC POPS SOUTH. AGAIN WILL MENTION SOME THUNDER POSSIBLE AS THE TRACK OF THE WAVE ALLOWS A LITTLE INSTABILITY TO DEVELOP ACROSS PA. WILL AGAIN SEE A PRETTY LARGE TEMP GRADIENT ACROSS PA...QUITE WARM ACROSS THE SOUTHEAST AND COOL OVER THE NW. MID-LVL WINDS AGAIN IN THE 40 TO 55 KT RANGE SO WILL HAVE TO WATCH STORMS FOR STRONG...GUSTY WINDS... AGAIN THE LIMITING FACTOR WILL BE MARGINAL INSTABILITY. COLD AIR COMES IN ON FRIDAY AND PERSISTS INTO EARLY NEXT WEEK. WILL ADD MENTION OF SNOW SHOWERS TO THE LAUREL HIGHLANDS ON SATURDAY AND SUNDAY. WILL ALSO LOWER TEMPS ON SUNDAY A CATEGORY AS MODELS INDICATE THAT SUNDAY WILL BE AT LEAST AS COLD AS SATURDAY. .CTP...NONE. MSE
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 5:10 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 50 min |
| Oct 4, 5:53 AM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 52 min |
| Oct 4, 8:11 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 64 min |
| Oct 4, 8:44 AM EDT | Severe Thunderstorm Warning | CTP | McKean | 31 min |
| Oct 4, 8:54 AM EDT | Severe Thunderstorm Warning | CTP | Elk | 36 min |
| Oct 4, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Schuylkill | 53 min |
| Oct 4, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 53 min |
| Oct 4, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 63 min |
| Oct 4, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 59 min |
| Oct 4, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 51 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.